IEICE Transactions on Information and Systems
Special Section on Data Engineering and Information Management
Satisfiability of Simple XPath Fragments under Duplicate-Free DTDs
Author information
Keywords: XML, XPath, satisfiability

Volume E96.D (2013) Issue 5 Pages 1029-1042

Download PDF (756K) Contact us

In this paper, we consider the XPath satisfiability problem under restricted DTDs called “duplicate free”. For an XPath expression q and a DTD D, q is satisfiable under D if there exists an XML document t such that t is valid against D and that the answer of q on t is nonempty. Evaluating an unsatisfiable XPath expression is meaningless, since such an expression can always be replaced by an empty set without evaluating it. However, it is shown that the XPath satisfiability problem is intractable for a large number of XPath fragments. In this paper, we consider simple XPath fragments under two restrictions: (i) only a label can be specified as a node test and (ii) operators such as qualifier ([ ]) and path union () are not allowed. We first show that, for some small XPath fragments under the above restrictions, the satisfiability problem is NP-complete under DTDs without any restriction. Then we show that there exist XPath fragments, containing the above small fragments, for which the satisfiability problem is in PTIME under duplicate-free DTDs.

Information related to the author
© 2013 The Institute of Electronics, Information and Communication Engineers
Previous article Next article

Recently visited articles
Journal news & Announcements
  • Please contact trans-d [a], if you want to unlock PDF security.